Understanding and Managing the Potential Bleeding Risk of Blood Thinner Medications

Elderly man at computer

Understanding and Managing the Potential Bleeding Risk of Blood Thinner Medications

Each year, millions of people in the United States will take an anticoagulant or blood thinner medication. Blood thinner medications save lives, helping to treat and prevent dangerous clots from forming in the blood stream, but they can also pose a potentially serious side effect: Bleeding. Since blood thinners slow the clotting of blood, unwanted and sometimes dangerous bleeding can occur with the use of these medications.

It’s important to always report any unusual bruising or bleeding you may experience to your healthcare provider right away and to also let them know if you experience a serious fall or serious head injury.

Many times, clotting and the risk for serious bleeding connected to blood thinners can be difficult to understand, which is why it’s important to discuss any of your questions or concerns about your prescribed medication with your healthcare provider.

Having a thorough discussion with your healthcare provider about your treatment with blood thinner medications, including the steps that might be taken to help treat or reverse any major bleeding you experience, is an important way you can work with your medical team to better manage your care and live your life.

Consider using a discussion guide, such as the one below, during your next visit with your healthcare provider. Doing so can help improve your dialogue with your doctor and also help to ensure that you are confident in the decisions being made about your care and prepared in the event of an emergency.

CLICK HERE FOR A DOWNLOADABLE DISCUSSION GUIDE: Bleeding Risk: Discussion Guide for People Prescribed Anticoagulants or Blood Thinner Medications